Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 90, NWS Columbia, SC

August 8, 20144 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 8, 2014, 6:53 PM EDT for 4 counties in South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2014, 6:53 PM EDT (22:53 UTC)
Expired
Aug 8, 2014, 7:45 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:45 PM EDTTSTM WND GST 644 W Gaston, SCPUBLIC MEASURED 64 MPH WIND GUST, REPORTED TREE DOWN AND REPORTED 3/4 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS52 KCAE 082253
SVRCAE
SCC003-017-063-075-082345-
/O.NEW.KCAE.SV.W.0090.140808T2253Z-140808T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23 MILES SOUTHWEST OF    
  GASTON...AND MOVING NORTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GASTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR USE 
WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL CAEWX@NOAA.GOV TO RELAY 
SEVERE WEATHER REPORTS.

&&

LAT...LON 3393 8131 3386 8102 3359 8090 3352 8112
      3352 8143 3364 8169
TIME...MOT...LOC 2252Z 279DEG 28KT 3361 8136

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:06 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 8, 5:06 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT FRI AUG 8 2014

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL ZONE WILL REMAIN IN THE FORECAST AREA
THROUGH THE WEEKEND. THE FRONT WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE INCREASED POPS ACROSS THE CSRA FOR EARLY THIS EVENING.

WEAK SHORT WAVE TROUGH MOVING EAST ACROSS NORTHWEST GEORGIA
TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SOUTH CAROLINA
AND NORTH MIDLANDS. STATIONARY FRONT ACROSS CENTRAL GEORGIA AND
COASTAL SOUTH CAROLINA. NUMEROUS THUNDERSTORMS DEVELOPING NEAR THE
FRONT. THE MOISTURE WILL SLOWLY INCREASE ACROSS THE REGION DURING
THE EVENING WITH PRECIPITABLE WATER INCREASE TO ABOVE 2 INCHES.
FRONTAL BOUNDARY ACROSS GEORGIA WILL MOVE SLOWLY NORTH DURING THE
OVERNIGHT...POSSIBLY IN THE CSRA BY MORNING. SHOWERS AND
THUNDERSTORMS ENHANCED NEAR FRONT AND THIS IS SUPPORTED BY 12Z SPC
WRF. INCREASE MOISTURE FLUX/ISENTROPIC LIFT OVERNIGHT SUPPORTS
HIGHER POPS WITH AIR MASS MODERATELY UNSTABLE EXPECTED SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY CSRA NEAR FRONT AND
TO NORTH AND WEST MIDLANDS WHERE UPWARD LIFT ENHANCED BY WEAK
SHORT WAVE TROUGHS AND ISENTROPIC LIFT.

BASED ON THE PATTERN AND THE HIGH-RESOLUTION MODEL WE LEANED
TOWARD THE HIGHER GUIDANCE POPS. THE MODELS SHOW PRECIPITABLE
WATER INCREASING TO JUST OVER 2 INCHES. THE 574 DAM 1000-500 MB
THICKNESS IS A PREFERRED VALUE FOR HEAVY RAIN IN AUGUST. LOCALLY
HEAVY RAIN MAY OCCUR. THE NAM SHOWS SURFACE-BASED LI/S NEAR -5.
THE MODERATE INSTABILITY MAY HELP SUPPORT STRONG WIND GUSTS WITH A
FEW OF THE THUNDERSTORMS. THE TEMPERATURE GUIDANCE WAS CONSISTENT
ALTHOUGH PREFER WARMER TEMPERATURES OVERNIGHT DUE TO PERSISTENT 30
DAY COOL BIAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE NAM AND GFS DISPLAY THE FRONT LINGERING IN THE FORECAST AREA
THROUGH SATURDAY NIGHT. HIGH MOISTURE AND CONVERGENCE ASSOCIATED
WITH THE FRONT SUPPORT THE HIGHER GUIDANCE POPS ESPECIALLY IN THE
NORTH SECTION WHERE THE MODELS INDICATE STRONGER CONVERGENCE AND
DEEPER MOISTURE. LOCALLY HEAVY RAIN MAY OCCUR WITH PRECIPITABLE
WATER JUST OVER 2 INCHES AND A DIFLUENT 1000-500 MB THICKNESS
PATTERN. THICKNESS VALUES NEAR 574 DAM IS A PREFERRED DEPTH FOR
HEAVY RAIN IN AUGUST. BASED ON GUIDANCE AND MODEL SPECTRUM DID
RAISE POPS SLIGHTLY THROUGH THE PERIOD. CONTINUED WITH THE COOLER
HIGH TEMPERATURE AND NEAR/SLIGHTLY ABOVE LOW TEMPERATURE GUIDANCE
DUE TO CLOUDINESS AND PRECIPITATION.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE GFS AND ECMWF DISPLAY A STALLED FRONT WITH SIGNIFICANT
MOISTURE IN THE FORECAST AREA THROUGH THE MEDIUM-RANGE PERIOD. THE
GFS...ECMWF...AND EKE MOS POPS GENERALLY RANGE FROM 30 TO 60
PERCENT WITH THE HIGHEST CHANCES SUNDAY THEN GRADUALLY DECREASING
TO SLIGHT CHANCE BY THURSDAY AND FRIDAY. THE MODELS INDICATE
PRECIPITABLE WATER JUST OVER 2 INCHES SUNDAY THROUGH WEDNESDAY.
VALUES BEGIN TO DECREASE THURSDAY AND FRIDAY. THERE IS A THREAT OF
LOCALLY HEAVY RAIN MONDAY AND TUESDAY. THE GUIDANCE TEMPERATURES
ARE CLOSE TO CLIMATOLOGY DURING THE PERIOD WITH A SLIGHT WARMING
TREND THROUGH NEXT WEEK.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
LINE OF STRONG STORMS CLOSING IN ON AGS/DNL WITH ISOLATED
DEVELOPMENT ACROSS THE MIDLANDS. CONVECTION MOVING TO THE EAST AND
WILL AFFECT AGS/DNL...SO HAVE ADDED A TEMPO GROUP UNTIL 23Z.
COULD SEE TSTMS AFFECT CAE/CUB/OGB THROUGH 09/01Z. AS CONVECTION
DEVELOPS EAST...WILL AMEND AS NECESSARY. AIRMASS REMAINS MOIST AND
MODERATELY UNSTABLE.

EASTERLY WINDS 5 TO 10 KNOTS THROUGH THE EVENING...BECOMING LIGHT
TOWARD MORNING. WEAK STATIONARY FRONT WILL MOVE INTO THE CSRA AND
SOUTHEAST MIDLANDS OVERNIGHT. MODELS SUGGEST STRATUS TOWARD
MORNING WITH LOWEST CEILINGS/VISIBILITY NEAR AGS/OGB WHERE IFR
EXPECTED. MVFR LIKELY AT OTHER TERMINALS. CEILINGS RISE DURING THE
MORNING WITH MVFR/VFR THROUGH 18Z AND SCATTERED TO NUMEROUS SHOWERS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE SATURDAY AFTERNOON
THROUGH TUESDAY IN SHOWERS AND THUNDERSTORMS AS A LOW PRESSURE
SYSTEM SLOWLY CROSSES THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 8, 3:34 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
334 AM EDT FRI AUG 8 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
334 AM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR LATE THIS AFTERNOON AND
TONIGHT. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR SATURDAY AND SUNDAY.
LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 2:47 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT FRI AUG 8 2014

SCZ016-022-029-081930-
CHESTERFIELD-KERSHAW-LEE-
247 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LEE COUNTIES THROUGH 330 PM EDT...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF BETHUNE...MOVING EAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3445 8011 3436 8028 3433 8023 3437 8019
      3437 8017 3432 8017 3428 8013 3423 8011
      3419 8011 3416 8015 3413 8013 3421 8045
      3429 8065 3440 8065 3447 8010
TIME...MOT...LOC 1847Z 271DEG 19KT 3432 8058

WRS
Special weather statement, Aug 8, 4:46 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT FRI AUG 8 2014

GAZ063>065-082145-
COLUMBIA-MCDUFFIE-RICHMOND-
446 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE
AND COLUMBIA COUNTIES THROUGH 545 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT GORDON...GROVETOWN...HARLEM AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3366 8231 3339 8208 3333 8238 3334 8247
      3346 8257
TIME...MOT...LOC 2046Z 236DEG 11KT 3343 8239
Special weather statement, Aug 8, 5:53 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT FRI AUG 8 2014

GAZ040-063-064-082300-
COLUMBIA-LINCOLN-MCDUFFIE-
553 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN
AND COLUMBIA COUNTIES THROUGH 700 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...23 MILES SOUTHWEST OF LINCOLNTON...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3365 8259 3365 8254 3366 8250 3380 8258
      3387 8243 3387 8241 3381 8230 3378 8230
      3375 8225 3370 8224 3368 8222 3348 8260
      3361 8265
TIME...MOT...LOC 2153Z 240DEG 14KT 3355 8274

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:47 PM EDTSpecial Weather StatementCAEKershaw43 min
Aug 8, 6:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Aug 8, 6:39 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick51 min
Aug 8, 7:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland67 min
Aug 8, 7:56 PM EDTFlash Flood WarningCAERichland2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.